Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 323, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 27, 2018, 2:38 PM EDT for 4 counties in Georgia. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2018, 2:38 PM EDT (18:38 UTC)
- Expired
- Sep 27, 2018, 3:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harris County, GA, Meriwether County, GA, Muscogee County, GA, Troup County, GA
The radar
The Maxwell AFB radar (KMXX), 72 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 2:50 PM EDT | TSTM WND DMG | 3 Nnw Mountain Hill, GA | A TREE WAS BLOWN DOWN ON HWY 103 AT MM1 ON TOP OF A TRUCK, THE DRIVER WAS UNINJURED. |
| Sep 27, 2:52 PM EDT | TSTM WND DMG | 1 Sse Cataula, GA | A TREE WAS BLOWN DOWN ON HOLLAND RD SOUTH OF CATAULA. |
| Sep 27, 3:00 PM EDT | TSTM WND DMG | 1 Wsw Hamilton, GA | GDOT REPORTS A LARGE TREE DOWN ACROSS THE ROADWAY ON MOUNTAIN CREEK DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
566
WUUS52 KFFC 271838
SVRFFC
GAC145-199-215-285-271930-
/O.NEW.KFFC.SV.W.0323.180927T1838Z-180927T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
238 PM EDT THU SEP 27 2018
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southwestern Meriwether County in west central Georgia...
Northwestern Muscogee County in west central Georgia...
Southern Troup County in west central Georgia...
Harris County in west central Georgia...
* Until 330 PM EDT.
* At 238 PM EDT, severe thunderstorms were located along a line
extending from Lakeview to Bleecker, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
LaGrange, Hamilton, West Point, Pine Mountain, Waverly Hall, Goat
Rock Lake, Ellerslie, F.d. Roosevelt State Park, Green Island
Hills, Mountville, Cannonville, Cataula, Odessadale, Stovall,
Piedmont Heights, Mountain Hill, Big Springs, Bartletts Ferry Dam,
Fortson and Mulberry Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3309 8507 3304 8475 3259 8473 3251 8500
3258 8507 3262 8509 3263 8508 3264 8511
3266 8509 3269 8512 3272 8512 3274 8511
3276 8514 3278 8512 3281 8517 3285 8515
3286 8519 3300 8521
TIME...MOT...LOC 1838Z 229DEG 34KT 3292 8523 3256 8514
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
328
WWUS52 KFFC 271912
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
312 PM EDT THU SEP 27 2018
GAC215-271922-
/O.CAN.KFFC.SV.W.0323.000000T0000Z-180927T1930Z/
Muscogee GA-
312 PM EDT THU SEP 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MUSCOGEE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3309 8507 3304 8475 3259 8473 3258 8475
3258 8483 3280 8495 3287 8506 3306 8512
TIME...MOT...LOC 1912Z 229DEG 34KT 3311 8497 3275 8488
$$
GAC145-199-285-271930-
/O.CON.KFFC.SV.W.0323.000000T0000Z-180927T1930Z/
Meriwether GA-Troup GA-Harris GA-
312 PM EDT THU SEP 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN MERIWETHER...SOUTHEASTERN TROUP AND EASTERN HARRIS
COUNTIES...
At 312 PM EDT, severe thunderstorms were located along a line
extending from near Louise to Hamilton, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
LaGrange, Hamilton, Pine Mountain, Waverly Hall, Ellerslie, F.d.
Roosevelt State Park, Mountville, Cataula, Odessadale, Stovall, Big
Springs, Durand, Jones Crossroads, Baughs Crossroads and Smiths
Crossroad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3309 8507 3304 8475 3259 8473 3258 8475
3258 8483 3280 8495 3287 8506 3306 8512
TIME...MOT...LOC 1912Z 229DEG 34KT 3311 8497 3275 8488
HAIL...<.75IN
WIND...60MPH
$$049
WWUS52 KFFC 271922
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
322 PM EDT THU SEP 27 2018
GAC145-199-285-271932-
/O.EXP.KFFC.SV.W.0323.000000T0000Z-180927T1930Z/
Meriwether GA-Troup GA-Harris GA-
322 PM EDT THU SEP 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MERIWETHER...
SOUTHEASTERN TROUP AND EASTERN HARRIS COUNTIES WILL EXPIRE AT 330 PM
EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.
LAT...LON 3309 8507 3304 8475 3259 8473 3258 8475
3258 8483 3280 8495 3287 8506 3306 8512
TIME...MOT...LOC 1922Z 229DEG 34KT 3316 8490 3280 8482
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:31 PM EDT, 7 minutes earlier.
Area forecast discussion, Sep 27, 2:31 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 231 PM EDT Thu Sep 27 2018 .SHORT TERM /Tonight through Friday Night/... Showers and tstorms will continue late this afternoon and into this evening. WRF has a good handle on current area of convection and have followed this pretty close for pops the rest of this afternoon and evening. Models showing the H5 short wave moving across north Georgia Friday and this will push the cold front into central Georgia bringing drying to north Georgia Friday afternoon and night. The front stalls across central Georgia Friday afternoon/night as an H5 high reasserts itself across the Gulf and southeast US. With the front stalled across central Georgia, there will remain a chance of showers/tstorms across central Georgia into Friday night. 17 .LONG TERM /Saturday through Thursday/... Old boundary will remain across south/south central GA early in the period as high pressure builds in from the north. At the beginning of the period, the high center is located across the central Great Lakes, but begins to move east during the weekend, and finally moves offshore by late Sunday. As the high center moves into the Middle Atlantic, a wedge will build down the spine of the Appalachians and hold through the middle of next week. The airmass within the wedge should be a bit drier, but outside of the wedge scattered convection will be possible. Temperatures will remain at or slightly above normal through the period. NListemaa && .HYDROLOGY... Rain continues over the Flash Flood Watch this afternoon, however it is expected to exit the area this evening. Will therefore continue the Flash Flood Watch and let it expire at 8 PM this evening. && .AVIATION... 18Z Update... A mix of VFR/MVFR cigs through the afternoon will become IFR all areas tonight. Cigs will rise rapidly across ATL and AHN as drier air moves into those areas. Cigs should remain at or below MVFR in CSG/MCN Friday morning. Numerous to widespread showers/tstorms this afternoon will decrease in coverage with north GA drying out late tonight as a cold front moves into the state. Winds will remain southwest through the forecast. //ATL Confidence...18Z Update... Medium on cigs through the forecast. High on remaining elements. 17 && .PRELIMINARY POINT TEMPS/POPS... Athens 69 83 65 85 / 50 30 10 20 Atlanta 69 82 67 84 / 70 20 10 20 Blairsville 63 77 58 79 / 80 20 5 20 Cartersville 67 81 63 84 / 70 20 5 20 Columbus 71 86 70 88 / 50 40 30 30 Gainesville 68 80 64 82 / 80 20 10 20 Macon 71 87 69 88 / 50 40 30 40 Rome 67 81 63 84 / 70 10 5 10 Peachtree City 68 83 66 85 / 70 30 10 20 Vidalia 72 90 72 89 / 40 40 40 60 && .FFC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM EDT this evening for the following zones: Bartow...Catoosa...Chattooga...Dade...Fannin...Floyd... Gilmer...Gordon...Murray...Pickens...Polk...Towns...Union... Walker...Whitfield. && SHORT TERM...17 LONG TERM....NListemaa AVIATION...17
Hazardous weather outlook, Sep 27, 2:31 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 231 PM EDT Thu Sep 27 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-281845- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 231 PM EDT Thu Sep 27 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... ...Flash Flood Watch In Effect Through This Evening For Portions of North and Northwest Georgia... Periods of showers and thunderstorms are expected across the northwest portions of the area today. Up to 6 inches of rain have fallen across this area over the last 3 days. With additional totals of 1 to 2 inches expected, isolated instances of flash flooding will be possible. This activity will spread southward to affect the Atlanta metro and Central Georgia with numerous storms. A few storms could be strong with gusty winds, frequent lightning, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered to numerous showers and thunderstorms are expected daily through Friday before drier air works into North Georgia for the weekend. The focus will shift to Central Georgia for Saturday and Sunday and a few strong storms will be possible with gusty winds, frequent lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Sep 27, 2:19 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
219 PM EDT THU SEP 27 2018
GAZ090-102-271900-
Chattahoochee GA-Stewart GA-
219 PM EDT THU SEP 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHATTAHOOCHEE AND
STEWART COUNTIES UNTIL 300 PM EDT...
At 219 PM EDT...a line of strong thunderstorms was along a line
extending from Omaha to Cotton Hill...and moving northeast at 35 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lumpkin, Cusseta, Richland, Charles, Christopher, Kimbrough,
Westville, Jamestown/south Fort Benning, Brooklyn, Renfroe, Manta,
Troutman, Omaha, Sanford, Louvale and Providence Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3192 8491 3195 8496 3198 8496 3199 8507
3209 8504 3213 8506 3218 8501 3220 8496
3222 8498 3222 8493 3225 8492 3226 8489
3231 8496 3232 8495 3232 8466 3223 8466
3218 8463 3216 8465 3196 8464 3192 8466
TIME...MOT...LOC 1819Z 225DEG 30KT 3215 8504 3175 8496
WIND...40MPHSpecial weather statement, Sep 27, 2:28 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
228 PM EDT THU SEP 27 2018
GAZ066-067-078-089-271915-
Harris GA-Troup GA-Meriwether GA-Muscogee GA-
228 PM EDT THU SEP 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...SOUTHERN TROUP...
SOUTHWESTERN MERIWETHER AND MUSCOGEE COUNTIES UNTIL 315 PM EDT...
At 227 PM EDT...a line of strong thunderstorms was along a line
extending from near Cusseta to near Parkmanville...and moving
northeast at 30 mph.
HAZARD...Winds 40 to 50 mph...pea sized hail...frequent lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Columbus, LaGrange, Hamilton, West Point, Pine Mountain, Waverly
Hall, Bibb City, Upatoi, Ellerslie, Laurel Hills, F.d. Roosevelt
State Park, Green Island Hills, Mountville, Cannonville, Vista
Terrace, Cataula, Columbus Metropolitan Airport, Rose Hill, Stovall
and Mountain Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3307 8487 3283 8472 3251 8472 3248 8474
3244 8498 3246 8500 3252 8501 3258 8507
3263 8508 3264 8511 3266 8509 3269 8512
3274 8511 3276 8514 3278 8512 3281 8517
3285 8515 3286 8519 3298 8521
TIME...MOT...LOC 1827Z 243DEG 26KT 3276 8526 3239 8527
HAIL...0.25IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 9:24 PM EDT | Special Weather Statement | FFC | Sumter | 36 min |
| Sep 26, 10:03 PM EDT | Special Weather Statement | FFC | Sumter | 27 min |
| Sep 27, 2:19 PM EDT | Special Weather Statement | FFC | Stewart | 41 min |
| Sep 27, 2:28 PM EDT | Special Weather Statement | FFC | Harris, Muscogee | 47 min |
| Sep 27, 3:04 PM EDT | Special Weather Statement | FFC | Talbot | 26 min |
| Sep 27, 3:07 PM EDT | Special Weather Statement | FFC | Coweta | 23 min |
| Sep 27, 3:18 PM EDT | Special Weather Statement | FFC | Meriwether | 27 min |
| Sep 27, 3:32 PM EDT | Special Weather Statement | FFC | Meriwether | 28 min |
| Sep 27, 3:52 PM EDT | Special Weather Statement | FFC | Lamar, Pike, Spalding, Upson | 23 min |
| Sep 27, 3:58 PM EDT | Special Weather Statement | FFC | Crawford, Taylor | 32 min |
| Sep 27, 4:03 PM EDT | Special Weather Statement | FFC | Clayton | 27 min |
| Sep 27, 4:16 PM EDT | Special Weather Statement | FFC | Henry, Rockdale | 29 min |
| Sep 27, 4:22 PM EDT | Special Weather Statement | FFC | Butts, Jasper | 23 min |
| Sep 27, 4:26 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 19 min |
| Sep 27, 4:32 PM EDT | Severe Thunderstorm Warning | FFC | Butts, DeKalb, Gwinnett, Henry, Jasper, Morgan and 3 more | 43 min |
| Sep 27, 4:52 PM EDT | Special Weather Statement | FFC | Toombs | 38 min |
| Sep 27, 5:08 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Greene, Jackson, Jasper, Madison and 4 more | 37 min |
| Sep 27, 5:19 PM EDT | Special Weather Statement | FFC | Crisp, Pulaski, Wilcox | 41 min |
| Sep 27, 5:40 PM EDT | Special Weather Statement | FFC | Johnson | 50 min |
| Sep 27, 5:46 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Jackson, Madison, Oglethorpe, Wilkes | 31 min |
| Sep 27, 5:51 PM EDT | Special Weather Statement | FFC | Greene, Taliaferro, Wilkes | 39 min |
| Sep 27, 6:16 PM EDT | Special Weather Statement | FFC | Wilkinson | 44 min |
| Sep 27, 6:29 PM EDT | Special Weather Statement | FFC | Treutlen | 31 min |
| Sep 27, 6:30 PM EDT | Special Weather Statement | FFC | Treutlen | 30 min |
| Sep 27, 7:07 PM EDT | Special Weather Statement | FFC | Emanuel | 23 min |
| Sep 27, 7:16 PM EDT | Special Weather Statement | FFC | Jeff Davis | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.